Optic disc and retinal microvasculopathy after high-dose chemotherapy and autologous hematopoietic progenitor cell support.

Published

Journal Article

The purpose of this study was to prospectively evaluate the retinal and optic nerve changes in patients undergoing high-dose chemotherapy (HDC) followed by autologous hematopoietic progenitor cell support (AHPCS). One hundred and forty patients undergoing HDC and AHPCS underwent extensive pre- and post-transplant ophthalmologic evaluations for development of retinal microvascular complications. One hundred and ten patients received high-dose cyclophosphamide, cisplatin and BCNU; thirty received identical doses of cyclophosphamide and cisplatin, but received paclitaxel instead of BCNU. Thirty-four patients (24%) had retinal findings of either cotton wool spots (CWS) (n = 20) or retinal hemorrhages (n = 18) during follow-up, which ranged from 1 to 12 months. Ten (7%) of these patients, all of whom received BCNU, showed ocular toxicity characterized by CWS 1 to 4 months post transplant (n = 10); optic disc edema (n = 3); and variable vision loss associated with the onset of BCNU-induced pulmonary toxicity. Retinal and optic disc microvascular complications may occur after high-dose chemotherapy followed by AHPCS. The association of ischemic retinal lesions and/or optic disc edema with BCNU-induced pulmonary toxicity and the lack of ocular toxicity in patients that did not receive BCNU may suggest that BCNU is the etiologic agent.

Full Text

Duke Authors

Cited Authors

  • Johnson, DW; Cagnoni, PJ; Schossau, TM; Stemmer, SM; Grayeb, DE; Baron, AE; Shpall, EJ; Bearman, SI; McDermitt, J; Jones, RB

Published Date

  • October 1999

Published In

Volume / Issue

  • 24 / 7

Start / End Page

  • 785 - 792

PubMed ID

  • 10516683

Pubmed Central ID

  • 10516683

International Standard Serial Number (ISSN)

  • 0268-3369

Digital Object Identifier (DOI)

  • 10.1038/sj.bmt.1701913

Language

  • eng

Conference Location

  • England